Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 13, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 29, 2014, 2:09 PM PDT for Humboldt County, Nevada. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2014, 2:09 PM PDT (21:09 UTC)
- Expired
- Jul 29, 2014, 3:15 PM PDT
- In force
- 66 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Humboldt County, NV
The radar
The Elko radar (KLRX), 47 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2879 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
203 WUUS55 KLKN 292109 SVRLKN NVC013-292215- /O.NEW.KLKN.SV.W.0013.140729T2109Z-140729T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 209 PM PDT TUE JUL 29 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HUMBOLDT COUNTY IN NORTHWEST NEVADA... * UNTIL 315 PM PDT * AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL HUMBOLDT COUNTY...OR 17 MILES SOUTHWEST OF MIDAS...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 80... GOLCONDA SUMMIT... VALMY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4122 11702 4085 11702 4088 11735 4124 11723 TIME...MOT...LOC 2108Z 008DEG 9KT 4114 11712 $$ BB
1 follow-up statement
503 WWUS55 KLKN 292210 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 310 PM PDT TUE JUL 29 2014 NVC013-292220- /O.EXP.KLKN.SV.W.0013.000000T0000Z-140729T2215Z/ HUMBOLDT NV- 310 PM PDT TUE JUL 29 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUMBOLDT COUNTY WILL EXPIRE AT 315 PM PDT... THE THUNDERSTORM HAS WEAKENED AND MOVE OUT OF THE AREA. && LAT...LON 4122 11702 4085 11702 4088 11735 4124 11723 TIME...MOT...LOC 2210Z 008DEG 9KT 4099 11715 $$ BB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:36 AM PDT, 10 hours 33 minutes earlier.
Area forecast discussion, Jul 29, 3:36 AM PDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 336 AM PDT TUE JUL 29 2014 .SYNOPSIS...MONSOON MOISTURE IS NOW WELL ESTABLISHED ACROSS NORTHERN AND CENTRAL NEVADA. AS SUBTLE PIECES OF ENERGY LIFTING NORTHWARD ALONG THE WESTERN PORTION OF THE SUB-TROPICAL HIGH CENTERED OVER THE SOUTHWEST...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL TODAY INTO TONIGHT. THE MONSOON MOISTURE IS EXPECTED TO REMAIN IN PLACE KEEPING THE THREAT OF THUNDERSTORM IN THE FORECAST THROUGH THE REMAINDER OF THE WEEK. && .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... TODAY AND TONIGHT...LATEST WATER VAPOR IMAGERY SHOWS DEEP MONSOON MOISTURE IN PLACE ACROSS NORTHERN AND CENTRAL THIS MORNING. THE CURRENT SHORT RANGE MODEL SUITE INDICATE SOME DISCREPANCIES IN THE PLACEMENT OF THE GREATEST INSTABILITY AND HEAVIEST PRECIPITATION AMOUNTS ACROSS THE CWA TODAY INTO TONIGHT. BOTH THE GFS/ECMWF ARE FOCUSING THE GREATEST BELT OF INSTABILITY OVER THE EASTERN HALF OF ELKO AND WHITE PINE COUNTIES WITH LI'S TO MINUS 3 AND CAPE RANGING FROM 500 TO 1000 J/KG. WITH SUBTLE PIECES OF MID LEVEL ENERGY /MID LEVEL COLD POOLS/ INTERACTING WITH THE AFOREMENTIONED INSTABILITY AND PWATS AROUND ONE INCH...THESE MODELS FOCUS THE BEST FLASH FLOODING POTENTIAL OVER EASTERN NEVADA. THE NAM FOCUSES THE INSTABILITY FROM WHITE PINE COUNTY NORTHWEST TO HUMBOLDT COUNTY WITH LI'S RANGING FROM MINUS TWO TO MINUS FOUR AND CAPE FROM 500 TO 1000 J/KG. THE NAM ALSO SHIFTS THE AXIS OF HEAVIEST PRECIPITATION FROM EASTERN NEVADA TO A LINE FROM NORTHWEST NYE COUNTY NORTHWARD TO HUMBOLDT COUNTY BY EVENING. WITH ANY AREA WITHIN THE CWA STILL VULNERABLE FOR LOCALIZED HEAVY RAINFALL...THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL 11 PM TONIGHT. THEREAFTER WITH THE ATMOSPHERE STABILIZING SOMEWHAT EXPECT THE ACTIVITY TO DIMINISH LATER TUESDAY NIGHT. WEDNESDAY INTO WEDNESDAY NIGHT...SHORT TERM MODELS INCREASE THE INSTABILITY ONCE AGAIN WEDNESDAY INTO WEDNESDAY NIGHT. THE NAM IS MORE ROBUST WITH THE AREAL COVERAGE WHILE THE GFS/ECMWF AGAIN FOCUS OVER EASTERN NEVADA. THE DIFFERENCE BETWEEN TUESDAY AND WEDNESDAY'S MODEL GUIDANCE IS THE LACK OF POCKETS OF ENERGY LIFTING NORTHWARD THROUGH THE CWA ON WEDNESDAY. AS A RESULT...WILL JUST MENTION ISOLATED ACTIVITY FOR THIS PERIOD. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. IT IS GOING TO BE AN ACTIVE LONG TERM PERIOD FOR NORTHERN NEVADA. ALL MODEL SOLUTIONS ARE CONTINUING TO DEPICT A MOIST ATMOSPHERE ACROSS NORTHERN NEVADA THROUGH THE PERIOD. WEDNESDAY NIGHT INTO THURSDAY...MODELS ARE SHOWING A PIECE OF VORTICITY ROTATING AROUND THE WESTERN PERIPHERY OF THE FOUR CORNERS RIDGE. THE EUROPEAN KEEPS THIS ENERGY FURTHER WEST THAN THE GFS...BUT GIVEN THE RELATIVE INSTABILITY OVER THE AREA AND ABUNDANT MOISTURE...HAVE INCREASED POPS OVER THE FORECAST AREA FOR THE THURSDAY TIME FRAME. GFS ENSEMBLE SUPPORT ON THIS LOBE LOOK PRETTY GOOD AS WELL. HOWEVER...WILL NEED TO KEEP AN EYE ON IT AND SEE IF ITS TRACK PUSHES FURTHER WEST. ONLY REAL FLY IN THE OINTMENT IS THE GLUT OF MID AND HIGH LEVEL MOISTURE MOVING IN AS WELL...WHICH MAY LIMIT THE AMOUNT OF SUNSHINE DURING THE DAY...AND THIS IS THE ONLY WILDCARD SEEN. PRECIPITABLE WATER VALUES CLIMB TO ABOVE 1.0 INCHES IN ALL LOCATIONS. HIGHS ON THURSDAY ARE FORECAST TO BE IN THE UPPER 80S TO LOW 90S WITH LIGHT WINDS. BY THURSDAY NIGHT AND FRIDAY...THE FEATURE WILL HAVE MOVED OFF TO THE NORTH AND EAST. THERE MIGHT BE SOME SLIGHT DRYING IN CENTRAL NEVADA AS A WEST AND SOUTHWEST FLOW TRIES TO SET UP. PRECIPITABLE WATER VALUES DIMINISH TO AROUND 0.50 AND 0.75 INCHES IN THIS LOCATION...WITH HIGHER VALUES SEEN IN THE NORTH. FOR THE MOST PART...POPS HAVE BEEN KEPT IN THE ISOLATED TO LOW-END SCATTERED CATEGORIES FOR FRIDAY GIVEN THE SHORT AND WEAK DRYING. AGAIN LOOK FOR HIGHS IN THE UPPER 80S TO LOW 90S WITH LIGHT WINDS. LOWS WILL BE IN UPPER 50S AND MID 60S GOING INTO THE SATURDAY MORNING PERIOD DUE TO THE ABUNDANT CLOUD COVER EXPECTED. FOUR CORNERS HIGH CIRCULATION REMAINS OVER SAID AREA FOR SATURDAY...WITH A RETURN TO SOUTHERLY FLOW OVER THE ENTIRE FORECAST AREA. HAVE KEPT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST AS PRECIPITABLE WATER VALUES INCREASE ONCE AGAIN TO 0.75 TO 0.90 INCHES OVER THE MAJORITY OF THE FORECAST AREA. HIGHS WILL BE IN THE UPPER 80S TO LOW 90S IN ALL LOCATIONS. SUNDAY THROUGH TUESDAY...HAVE KEPT THE THREAT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON...WITH ISOLATED ACTIVITY MAINLY AT NIGHT. TEMPERATURES EACH AFTERNOON WILL BE ABOVE NORMAL...WITH ABOVE NORMAL READINGS FOR THE OVERNIGHT. && .AVIATION...MOISTURE WILL PLENTIFUL TODAY...HELPING TO FUEL SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS STORMS ARE EXPECTED IN THE KELY AND KEKO...WITH HEAVY RAIN A POSSIBILITY. THIS WILL DECREASE CIGS/VSBY TO IFR LOCALLY AT THESE LOCATIONS. OVER THE KWMC AND KTPH SITES...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THE RULE HERE...WITH ISOLATED ACTIVITY SEEN OVER KWMC. ANY TSRA MAY PRODUCE LOCALLY STRONG WIND GUSTS TO 40KT. ACTIVITY WILL WANE TOWARDS EVENING WITH ONLY ISOLATED SHOWERS EXPECTED DURING THE OVERNIGHT. && .FIRE WEATHER...WETTING RAINS EXPECTED AS A DEEP LEVEL OF MONSOON MOISTURE REMAINS IN PLACE ALONG WITH ENHANCED LALS INTO TONIGHT. ANY STORM HAS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND OUTFLOW WIND GUST OF 45 TO 50 MPH. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 5 AM PDT EARLY THIS MORNING THROUGH THIS EVENING FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY... SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 89/86/86/89
In the hours before
Special weather statement, Jul 29, 1:10 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
110 PM PDT TUE JUL 29 2014
NVZ030-292045-
HUMBOLDT COUNTY NV-
110 PM PDT TUE JUL 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
145 PM PDT...
AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDERMITT...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95 NEAR MCDERMITT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4187 11741 4176 11768 4200 11788 4201 11786
4201 11755
TIME...MOT...LOC 2009Z 320DEG 8KT 4198 11771
JRMSpecial weather statement, Jul 29, 2:01 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT TUE JUL 29 2014
NVZ036-292200-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
201 PM PDT TUE JUL 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 300
PM PDT...
AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF ARGENTA...MOVING SOUTH AT 10
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. OUTFLOWS FROM THIS STORM WILL AFFECT INTERSTATE 80 AND
THE TOWN OF BATTLE MOUNTAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN LANDER COUNTY...
&&
LAT...LON 4064 11672 4069 11702 4081 11702 4100 11693
4100 11668
TIME...MOT...LOC 2101Z 012DEG 9KT 4095 11682
BBThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:10 PM PDT | Special Weather Statement | LKN | 35 min | |
| Jul 29, 1:35 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 29, 2:01 PM PDT | Special Weather Statement | LKN | 59 min | |
| Jul 29, 3:19 PM PDT | Special Weather Statement | LKN | 26 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.